Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 38, NWS San Diego, CA

September 6, 2006Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Sep 6, 2006, 1:06 PM PDT for Riverside County, San Bernardino County, California. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2006, 1:06 PM PDT (20:06 UTC)
Expired
Sep 6, 2006, 2:00 PM PDT
In force
54 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 91 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1924 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 062008
FFWSGX
CAC065-071-062100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
106 PM PDT WED SEP 6 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA   
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA 

* UNTIL 200 PM PDT

* AT 1253 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 7 MILES EAST OF SAN GORGONIO
  MOUNTAIN...OR ABOUT 12 MILES EAST OF FOREST FALLS...MOVING EAST AT
  5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  THE MILLARD AND SAWTOOTH BURN AREAS.

THE FLASH FLOOD WARNING ALSO INCLUDES MORONGO VALLEY.

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN THE SAWTOOTH-MILLARD BURN AREAS ACCORDING TO THRESHOLDS
PROVIDED BY THE USGS. AREAS AFFECTED INCLUDE PARTS OF HIGHWAY 247...
BIG MORONGO CANYON ROAD...PIONEERTOWN ROAD AND PIPES CANYON ROAD.

DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED WITH THIS
STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3392 11676 3391 11656 3411 11650 3471 11670
      3473 11708 3416 11704

$$

SCV
2 follow-up statements
000 
WGUS76 KSGX 062030
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
128 PM PDT WED SEP 6 2006

CAC065-071-062100-
SAN BERNARDINO CA-RIVERSIDE CA-
128 PM PDT WED SEP 6 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM PDT FOR NORTH
CENTRAL RIVERSIDE AND SOUTH CENTRAL SAN BERNARDINO COUNTIES...

AT 117 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED NEAR SAN GORGONIO MOUNTAIN...OR ABOUT 7 MILES EAST OF FOREST
FALLS...MOVING EAST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE 
MILLARD AND SAWTOOTH BURN AREAS.

THE FLASH FLOOD WARNING ALSO INCLUDES MORONGO VALLEY.

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN THE SAWTOOTH-MILLARD BURN AREAS ACCORDING TO THRESHHOLDS
PROVIDED BY THE USGS. AREAS AFFECTED INCLUDE PARTS OF HIGHWAY 247...
BIG MORONGO CANYON ROAD...PIONEERTOWN ROAD AND PIPES CANYON ROAD.

DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED WITH THIS
STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3392 11676 3391 11656 3411 11650 3471 11670
      3473 11708 3416 11704

$$

SCV
000 
WGUS76 KSGX 062059
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
156 PM PDT WED SEP 6 2006

CAC065-071-062106-
SAN BERNARDINO CA-RIVERSIDE CA-
156 PM PDT WED SEP 6 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 200 PM PDT FOR NORTH
CENTRAL RIVERSIDE AND SOUTH CENTRAL SAN BERNARDINO COUNTIES...

THUNDERSTORMS HAVE WEAKENED OVER THE SAWTOOTH AND MILLARD BURN 
AREAS...HOWEVER RUNOFF WILL CONTINUE WITH DEBRIS AND ROCK FLOWS 
STILL POSSIBLE. ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN MAY MOVE 
OVER THE BURN AREA OVER THE NEXT SEVERAL HOURS. 

LAT...LON 3392 11676 3391 11656 3411 11650 3471 11670
      3473 11708 3416 11704

$$

SCV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 9:30 AM PDT, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 6, 9:30 AM PDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT WED SEP 6 2006

.SYNOPSIS...WEAKENING HIGH PRESSURE WILL BRING COOLER WEATHER AND AN
INCREASE IN COASTAL CLOUDS DURING THE NIGHTS AND MORNINGS THROUGH
THE WEEKEND. A SLIGHT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS
IN THE MOUNTAINS WILL CONTINUE THROUGH THURSDAY...BUT DRY WEATHER
INTO NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SOME FOG DEVELOPED IN THE COASTAL AREAS AND SOME STRATUS FORMED OVER
THE BYTE EAST OF SAN CLEMENTE ISLAND EARLIER THIS MORNING...BUT
QUICKLY DISSIPATED. THE LARGE MASS OF MARINE LAYER CLOUDS REMAINS
WEST AND NORTH OF SAN CLEMENTE ISLAND. PRESSURE GRADIENTS ARE STILL
OFFSHORE IN MOST PLACES...BUT TRENDING ONSHORE WITH SAN-IPL NOW
ABOUT 2 MB ONSHORE.

THE MID LEVEL MOISTURE HAS DECREASED...BUT THE MORNING NKX SOUNDING
SHOWS PWS OF 1.49 INCHES AND EASTERLY WINDS UP TO 550 MB. DEW POINT
TEMPERATURES IN THE LOWER DESERTS CONTINUE TO BE IN THE UPPER 60S TO
MID 70S...SO ISOLATED CONVECTION AND TSTORMS CAN OCCUR IN THE MTNS
TODAY BUT NOT IN THE VALLEYS. CUMULUS MAY CONTINUE TO DEVELOP IN THE
MTNS THU AND FRI AFTERNOONS...BUT CONVECTION IS UNLIKELY THEN.
MEANWHILE TEMPERATURES WILL DECREASE AS THE MARINE LAYER BEGINS TO
ASSERT ITSELF AND BRING A RETURN MORE SEASONAL WEATHER WITH THE
POTENTIAL FOR LOCALLY DENSE FOG IN THE COASTAL AREAS THU MORNING.
NOT SO MUCH COOLING IN THE DESERT AND MTNS...BUT THE COAST AND
VALLEYS WILL COOL DOWN 5-10 DEGREES. ALL THIS DUE TO THE WEAKENING
HIGH PRESSURE RIDGE ALOFT AND A WEAK TROUGH MOVING OVER THE WEST
COAST...A PATTERN THAT WILL LIKELY CONTINUE INTO THE WEEKEND.

THE LATEST RUNS SHOW ONLY A SSIGNIFICANT REBUILDING OF THE HIGH
PRESSURE RIDGE EARLY NEXT WEEK...BUT THE LOCATION DOES NOT FAVOR
MOIST SUB TROPICAL FLOW INTO SOCAL. THERE HAS BEEN SOME RUN TO RUN
INCONSISTENCY WHICH HAS REDUCED CONFIDENCE IN THE MOISTURE FORECAST
FOR NEXT WEEK. THE FORECAST FOR NOW SHOWS A SLIGHT WARMING TREND.

&&

.AVIATION...
A VERY SHALLOW MARINE LAYER CONTINUES OVER THE AREA THIS MORNING
WITH VFR CONDITIONS EXISTING AT ALL AIRPORTS OVER THE AREA AT THIS
TIME. EXPECT THE MARINE LAYER TO BEGIN TO RECOVER THIS EVENING AND
TONIGHT AS A WEAK EDDY DEVELOPS OVER THE COASTAL AIRPORTS. THIS
COULD BRING AREAS OF STRATUS/FOG BACK TO THE COAST THIS EVENING
WHICH COULD IMPACT THE COASTAL AIRPORTS AT TIMES OVERNIGHT WITH LIFR
CONDITIONS. STRATUS/FOG SHOULD BE GONE WITHIN AN HOUR OR TWO AFTER
SUNRISE ON THURSDAY.

ABOVE THE MARINE LAYER...THE AIR MASS REMAINS UNSTABLE WITH SOME
MOISTURE SO EXPECT SOME CONVECTION OVER THE MOUNTAINS THIS AFTERNOON
WITH ISOLATED THUNDERSTORMS. THUNDERSTORM BASES SHOULD BE AROUND
8000 FEET MSL WITH TOPS ABOVE FL400 AT TIMES. THUNDERSTORMS SHOULD
DISSIPATE BY SUNSET.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PG
AVIATION...HORTON
Hazardous weather outlook, Sep 6, 4:00 AM PDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT WED SEP 6 2006

CAZ055-056-058-070200-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT WED SEP 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FOR THIS AFTERNOON AND EARLY EVENING...THE FLASH FLOOD POTENTIAL
INDEX IS LOW TO MODERATE. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE
POSSIBLE CAUSING A SLIGHT CHANCE OF FLASH FLOODING.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR THURSDAY...SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING
THUNDERSTORMS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 2:50 PM PDTSevere Thunderstorm WarningSGXRiverside55 min
Sep 6, 2:55 PM PDTFlash Flood WarningSGXRiverside65 min

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.